Alert archive / Kansas / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS Topeka, KS

January 23, 20214 counties in Kansas

NWS Topeka, KS issued this winter weather advisory at Jan 23, 2021, 3:21 AM CST for 4 counties in Kansas. It took effect at Jan 23, 2021, 12:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 3:21 AM CST (09:21 UTC)
In effect from
Jan 23, 2021, 12:00 PM CST
Expired
Jan 24, 2021, 2:00 AM CST
In force
14 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS43 KTOP 230921
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
321 AM CST Sat Jan 23 2021

KSZ008-009-240000-
/O.NEW.KTOP.WW.Y.0002.210123T1800Z-210124T0600Z/
Republic-Washington-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, and Greenleaf
321 AM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT...

* WHAT...Mixed precipitation expected. Total ice accumulations of
  up to one tenth of an inch and a light dusting of snow possible.

* WHERE...Republic and Washington Counties.

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Plan on slippery road conditions, especially on
  bridges, untreated surfaces, or lesser traveled routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ020-034-240000-
/O.NEW.KTOP.WW.Y.0002.210123T1800Z-210124T0000Z/
Cloud-Ottawa-
Including the cities of Concordia, Minneapolis, and Bennington
321 AM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING...

* WHAT...Mixed precipitation expected. A glaze of ice and a 
  dusting of snow are possible.

* WHERE...Cloud and Ottawa Counties.

* WHEN...From noon today to 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions, especially on
  bridges, untreated surfaces, or lesser traveled routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KDS
5 follow-up statements
339 
WWUS43 KTOP 231942
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
142 PM CST Sat Jan 23 2021

KSZ020-034-241200-
/O.NEW.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
/O.CON.KTOP.WW.Y.0002.000000T0000Z-210124T0000Z/
Cloud-Ottawa-
Including the cities of Concordia, Minneapolis, and Bennington
142 PM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...For the Winter Weather Advisory, freezing drizzle. 
  Additional ice accumulations of a light glaze. For the Winter 
  Storm Watch, heavy mixed precipitation possible. Total snow 
  accumulations of 5 to 8 inches and ice accumulations of around 
  one tenth of an inch possible.

* WHERE...Cloud and Ottawa Counties.

* WHEN...For the Winter Weather Advisory, until 6 PM CST this 
  evening. For the Winter Storm Watch, from late Sunday night 
  through Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ008-009-241200-
/O.NEW.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
/O.CON.KTOP.WW.Y.0002.000000T0000Z-210124T0600Z/
Republic-Washington-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, and Greenleaf
142 PM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...For the Winter Weather Advisory, mixed precipitation. 
  Additional snow accumulations of up to one inch and ice 
  accumulations of a light glaze. For the Winter Storm Watch, 
  heavy mixed precipitation possible. Total snow accumulations 
  of 5 to 8 inches and ice accumulations of a light glaze 
  possible.

* WHERE...Republic and Washington Counties.

* WHEN...For the Winter Weather Advisory, until midnight CST 
  tonight. For the Winter Storm Watch, from late Sunday night 
  through Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ010>012-021>024-026-035>039-241200-
/O.NEW.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, and Topeka
142 PM CST Sat Jan 23 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of up to 9 inches and ice accumulations of 
  around one tenth of an inch possible.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

BD
931 
WWUS43 KTOP 232115
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
315 PM CST Sat Jan 23 2021

KSZ020-034-241200-
/O.CON.KTOP.WW.Y.0002.000000T0000Z-210124T0000Z/
/O.CON.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Cloud-Ottawa-
Including the cities of Concordia, Minneapolis, and Bennington
315 PM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON...

* WHAT...For the Winter Weather Advisory, freezing drizzle. 
  Additional ice accumulations of a light glaze. For the Winter 
  Storm Watch, heavy mixed precipitation possible. Total snow 
  accumulations of 5 to 8 inches and ice accumulations of around 
  one tenth of an inch possible.

* WHERE...Cloud and Ottawa Counties.

* WHEN...For the Winter Weather Advisory, until 6 PM CST this 
  evening. For the Winter Storm Watch, from late Sunday night 
  through Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ008-009-241200-
/O.CON.KTOP.WW.Y.0002.000000T0000Z-210124T0600Z/
/O.CON.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Republic-Washington-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, and Greenleaf
315 PM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON...

* WHAT...For the Winter Weather Advisory, mixed precipitation. 
  Additional snow accumulations of up to one inch and ice 
  accumulations of a light glaze. For the Winter Storm Watch, 
  heavy mixed precipitation possible. Total snow accumulations 
  of 5 to 8 inches and ice accumulations of a light glaze 
  possible.

* WHERE...Republic and Washington Counties.

* WHEN...For the Winter Weather Advisory, until midnight CST 
  tonight. For the Winter Storm Watch, from late Sunday night 
  through Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ010>012-021>024-026-035>039-241200-
/O.CON.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, and Topeka
315 PM CST Sat Jan 23 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON...

* WHAT...Heavy mixed precipitation possible. Total snow
  accumulations of 5 to 9 inches could fall along and north of an
  Abilene to Holton line. Varying snow totals from a trace to a
  few inches will be focused generally south of this line. Ice
  accumulations of around one tenth of an inch will also be
  possible especially before the start of any snow.
 
* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

BD
717 
WWUS43 KTOP 232359
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
559 PM CST Sat Jan 23 2021

KSZ020-034-240800-
/O.EXP.KTOP.WW.Y.0002.000000T0000Z-210124T0000Z/
/O.CON.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Cloud-Ottawa-
Including the cities of Concordia, Minneapolis, and Bennington
559 PM CST Sat Jan 23 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

* WHAT...For the Winter Storm Watch, heavy mixed precipitation 
  possible. Total snow accumulations of 5 to 8 inches and ice 
  accumulations of around one tenth of an inch possible.

* WHERE...Cloud and Ottawa Counties.

* WHEN...For the Winter Storm Watch, from late Sunday night 
  through Monday afternoon. 

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

KSZ008-009-240800-
/O.CON.KTOP.WW.Y.0002.000000T0000Z-210124T0600Z/
/O.CON.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Republic-Washington-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, and Greenleaf
559 PM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON...

* WHAT...For the Winter Weather Advisory, mixed precipitation. 
  Additional snow accumulations of up to one inch and ice 
  accumulations of a light glaze. For the Winter Storm Watch, 
  heavy mixed precipitation possible. Total snow accumulations 
  of 5 to 8 inches and ice accumulations of a light glaze 
  possible. 

* WHERE...Republic and Washington Counties.

* WHEN...For the Winter Weather Advisory, until midnight CST 
  tonight. For the Winter Storm Watch, from late Sunday night 
  through Monday afternoon. 

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ010>012-021>024-026-035>039-240800-
/O.CON.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, and Topeka
559 PM CST Sat Jan 23 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 5 to 9 inches could fall along and north of 
  an Abilene to Holton line. Varying snow totals from a trace to 
  a few inches will be focused generally south of this line. Ice 
  accumulations of around one tenth of an inch will also be 
  possible especially before the start of any snow. 

* WHERE...Portions of central, east central, north central and 
  northeast Kansas. 

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
459 
WWUS43 KTOP 240545
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
1145 PM CST Sat Jan 23 2021

KSZ008-009-241230-
/O.EXT.KTOP.WW.Y.0002.000000T0000Z-210124T0800Z/
/O.CON.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Republic-Washington-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, and Greenleaf
1145 PM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 AM CST SUNDAY...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON...

* WHAT...For the Winter Weather Advisory, freezing drizzle or a
  light mix. A light glaze of ice possible. For the Winter Storm 
  Watch, heavy mixed precipitation possible. Total snow 
  accumulations of 5 to 8 inches and ice accumulations of a light 
  glaze possible.

* WHERE...Republic and Washington Counties.

* WHEN...For the Winter Weather Advisory, until 2 AM CST Sunday. 
  For the Winter Storm Watch, from late Sunday night through 
  Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ010>012-020>024-026-034>039-241230-
/O.CON.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Marshall-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Topeka
1145 PM CST Sat Jan 23 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 5 to 8 inches and ice accumulations of around 
  one tenth of an inch possible.

* WHERE...Cloud and Ottawa Counties.

* WHEN...Late Sunday night through Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
795 
WWUS43 KTOP 240757
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
157 AM CST Sun Jan 24 2021

KSZ008-009-241600-
/O.EXP.KTOP.WW.Y.0002.000000T0000Z-210124T0800Z/
/O.CON.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Republic-Washington-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, and Greenleaf
157 AM CST Sun Jan 24 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 2 AM CST EARLY THIS
MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 5 to 8 inches and ice accumulations of a 
  light glaze possible.

* WHERE...Republic and Washington Counties.

* WHEN...From late tonight through Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

KSZ010>012-020>024-026-034>039-241600-
/O.CON.KTOP.WS.A.0001.210125T0600Z-210126T0000Z/
Marshall-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Topeka
157 AM CST Sun Jan 24 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of up to 9 inches and ice accumulations of 
  around one tenth of an inch possible.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From late tonight through Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter weather advisory went out at Jan 22, 11:45 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 22, 11:45 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1145 PM CST Fri Jan 22 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 405 PM CST Fri Jan 22 2021

Surface high pressure centered over IA expands across much of the
plains this afternoon with westerly flow aloft, while upstream low
pressure has developed in the Great Basin ahead of the amplifying
trough moving onshore of CA. This trough will be the driver of our
weather to come in the next few days, leading to a more active
pattern.

For tonight, conditions remain quiet as high pressure slides east
with morning temps bottoming out in the low 20s, possibly upper
teens in far northeastern areas. During the day Saturday, we
continue to see indications of very light precipitation developing
mainly near the KS/NE border due to weak isentropic lift. However,
forecast soundings show a delay in the onset of saturation and lift
until closer to the evening hours of Saturday. For this reason, only
have small PoPs during the afternoon with likely chances mainly
north of Hwy 36 with very light QPF amounts. That being said, if
precip were to start earlier, then we would have more freezing
drizzle in far northern KS during the day. Saturday evening and
overnight, moisture advection increases as well as forcing due to
isentropic lift and WAA, so temperatures better support rain. Given
the lack of sufficient saturation and lift until temperatures warm,
have decided against issuing any headlines for Saturday, although
this will still bear monitoring.

There does look to be a short break during part of the day Sunday
before the main action comes Sunday night into Monday. This is when
the forecast area finds itself in southwest flow as the
aforementioned trough swings towards us from New Mexico. There still
remain plenty of questions as to which areas will see which p-type
and what duration that might be, but low-level temp trends continue
to show our area straddling the rain/snow line as the event begins
Sunday night with profiles supporting snow by Monday morning and
through the rest of the day. As a result, have a wintry mix of
precipitation Sunday night transitioning to snow by Monday morning
from northwest to southeast. Ensemble plumes have most members
showing snow accumulations of 2-4 inches, although higher amounts
are certainly not out of the question, particularly if enough cold
air on the back side of the system results in higher snow ratios.
Have adjusted snow ratios up with this forecast issuance to account
for this.

After that system moves out later Monday, the next system could
bring another possible round of snow Wednesday. Confidence in the
finer details in this system are pretty low given that it will
depend on the setup we're left with after the Sunday/Monday system,
but it will again be something worth watching. Quieter and dry
conditions end the week as upper ridging moves back into the area
for Thursday and Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1133 PM CST Fri Jan 22 2021

For the 06Z TAF period, southeast winds will increase above 10kts
around 15Z at all sites. CIGS will then drop rapidly at KMHK to
high-end MVFR levels by about 17Z, and have added mention of
drizzle from 17Z through 00Z at KMHK. Ceilings are also expected
to drop into MVFR category for KTOP/KFOE but not until after 00Z.
Drizzle may also occur at Topeka airports after 00Z as the low
level continues to moisten, so will need consider adding mention
in the next TAF issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...Teefey
Hazardous weather outlook, Jan 22, 4:11 PM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
411 PM CST Fri Jan 22 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-232215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
411 PM CST Fri Jan 22 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light freezing rain is possible Saturday afternoon and evening,
with the best chances near the Nebraska border, especially along
and north of Highway 36. A wintry mix is likely Sunday night
before transitioning mostly to snow on Monday, with the best
chance for travel impacts coming during the day on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 1:42 PM CSTWinter Storm WatchTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 11 more25 hr

Nearby

Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.